Sollen feet

emma123
emma123 Member Posts: 1
edited March 2014 in Prostate Cancer #1
My dad was diagnosed with prostate cancer about 5 years ago and it has spread to his bones and some Lymphnodes(I think). He won't go into detail about it with me but I know it's terminal. He recently went on a road trip from Ontario to Florida with my sister and her husband and since he left, his feet and ankles have become very swollen and purplish near his toes. He seems to think it's from sitting down in the car, but he was in Florida for a week where he got to relax with close family, so I'm not so confident that that's all it is. I offered to take him to the hospital but he says he'll be fine and he goes to his cancer doctor in a week. Does anyone have any information or experience with this? He hasn't had chemo in a year or radiation in about 5 months and hasn't started any new medication recently.

Comments

  • will1946
    will1946 Member Posts: 10
    probably lymphedema
    Hi Emma,
    Sorry to hear about your dad. It sounds like he has lymphedema. You mentioned radiation - that can cause this condition. I have it, too, but mine was caused by surgery. For some reason, this is rarely acknowledged as a side effect of RP or radiation in prostate cancer treatment, yet it is commonplace in breast cancer discussion. Lymph nodes taken from the armpits, or irradiated there, often result in swelling of the arms. Likewise in prostate cancer, lymph nodes in the groin that are removed or irradiated can cause swelling of the feet and ankles. In my case, it took about a year for this to occur, and some time after that to figure out the cause. My urologist, as I stated in another recent post, was somewhat in denial that the surgery could have caused it, and he is thought to be one of the best in the Seattle area.
    If you Google lymphedema and prostate cancer together, you will find a number of links that connect the two. The lymphedema can, and should be, treated.
    Good luck to you and your dad.
    Will
  • dakotarunner
    dakotarunner Member Posts: 102 Member
    I had RP surgery in 2004,
    I had RP surgery in 2004, and in 2009 delveloped lymphedema in my left leg and foot. My foot puffed out of the top of my shoe, making me look like I was in the nursing home and retaining fluid. Calf swelled up so much I could hardly get my jeans over it. Drs. figured it out fairly quickly. Have to wear a full length Jobst stocking during day, and I have a special full length foam boot with velcro srtaps I wear at night. It is all somewhat a pain in the butt, but I got used to it. There is no fix for it, but it can not be ignored as it can lead to big problems. Of note, my foot never got any purple color to it. You will have to tell your dad it is the royalty in him coming out as you drive him to his appointment with the Dr.
  • FreddyJoe
    FreddyJoe Member Posts: 45
    Swollen Feet
    It sounds like we have severe cases here. My feet have been swelling since I started the radiation and Eligard treatment. I wondered why and my doctor noticed the problem also, only recently in doing some searching for side effects of Eligard did I discover that swelling of the feet is one of the many possible side effects.
  • will1946
    will1946 Member Posts: 10
    FreddyJoe said:

    Swollen Feet
    It sounds like we have severe cases here. My feet have been swelling since I started the radiation and Eligard treatment. I wondered why and my doctor noticed the problem also, only recently in doing some searching for side effects of Eligard did I discover that swelling of the feet is one of the many possible side effects.

    lymphedema
    I hadn't heard that hormonal treatments can cause lymphedema, but the radiation certainly can. Did your doctor call it lymphedema?
    What are you doing for it? It can, and should be, treated, if that is what it is.
  • FreddyJoe
    FreddyJoe Member Posts: 45
    will1946 said:

    lymphedema
    I hadn't heard that hormonal treatments can cause lymphedema, but the radiation certainly can. Did your doctor call it lymphedema?
    What are you doing for it? It can, and should be, treated, if that is what it is.

    Swollen Feet
    My doctor did not give me a indication it was lymphedema, he did not give it a name and no real treatment. Mine is not really a severe case, last time I was there he just commented that it does look better than before. I will be back to see the Doctor next month and will ask a few more questions.
  • 2ndBase
    2ndBase Member Posts: 220
    Swelling
    I am in hospice care and have some to a lot af swelling depending on the amount of time I am on my feet. Taking a water pill may have helped somewhat as I still stay very active. Before this I was on my feet for the better part of 3 days in a row and my entire lower body looked like an elephant (slight exageration !!). I always try to keep my feet above my heart when sitting and this is the recommendation of any doctor or nurse I talk to. Doing these things should help keep swelling to a minimum. I wish your dad well.
  • mrspjd
    mrspjd Member Posts: 694 Member
    swollen feet, ankles, legs
    Swelling in these areas can be the result of many different medical conditions, including, but not limited to congestive heart failure disease, diabetes, etc. When it comes to PCa, any good RP surgeon or radiation oncologist will know, and should advise you prior to treatment that surgical removal, or irradiation, of ALL extended lymph nodes have a higher chance of resulting in lymphedema, i.e. swelling in the lower extremities (as in the areas mentioned above). That is why, unless medically indicated, most really good, experienced and skilled RP surgeons and rad oncologists alike, will only treat (as in remove or radiate) some of the local pelvic lymph nodes, as there is very little chance that that portion of the PCa treatment will result in lymphedema.
  • will1946
    will1946 Member Posts: 10
    mrspjd said:

    swollen feet, ankles, legs
    Swelling in these areas can be the result of many different medical conditions, including, but not limited to congestive heart failure disease, diabetes, etc. When it comes to PCa, any good RP surgeon or radiation oncologist will know, and should advise you prior to treatment that surgical removal, or irradiation, of ALL extended lymph nodes have a higher chance of resulting in lymphedema, i.e. swelling in the lower extremities (as in the areas mentioned above). That is why, unless medically indicated, most really good, experienced and skilled RP surgeons and rad oncologists alike, will only treat (as in remove or radiate) some of the local pelvic lymph nodes, as there is very little chance that that portion of the PCa treatment will result in lymphedema.

    How many is too many?
    I just looked over the pathology report following my surgery. Six lymph nodes were removed from my left side, and twelve were taken from the right side. How many is too many? I have some questions for my urologist, the next time I see him. Why twice as many on one side? No cancer was found outside the capsule. How many lymph nodes are in the groin, anyway?
    You are correct in pointing out that swelling could be congestive heart failure or diabetes - in fact, CHF was what was suspected in my case until it was revealed that I had had an RP.